Text Size: A- A+ Facebook Twitter LinkedIn YouTube

Breaking News

Pledge the Gift of Life

Each year, the lives of thousands of people across the country are saved because someone made the choice to become an organ donor. In April, Allegheny Health Network is honored to celebrate National Donate Life Month and pay tribute to all of those who have bestowed the precious gift of life to another through organ donation. Visit AHNdonate.org to learn more and register to be an organ donor.

YouTube

SEARCH NEWS

Format: 04/24/2014
Format: 04/24/2014

News

Beaver County Times: Can 'Avatar' cause seizures?

Wednesday, February 3rd, 2010

By: Larissa Theodore, Beaver County Times
CENTER TWP. — The extraordinary special effects of James Cameron’s box office sensation “Avatar” might not be for everyone.

An afternoon screening may have induced a seizure in a Center Township moviegoer on Sunday.

Kayla Krall, who attended the matinee, said the Cinemark Theater in Center had only a few empty seats when she and a friend settled in about 3 p.m. to watch the 3D epic.

About a half-hour into the movie, Krall said a woman near the front of the theater began screaming for someone to call 911, because her son was having a seizure.

James Meredith, a spokesman for Cinemark communications, confirmed that paramedics were called for a boy who suffered a seizure Sunday while watching “Avatar” in 3D.

Meredith said he couldn’t comment on whether the movie brought on the episode, but said the boy has had seizures in the past.

“We have no knowledge of seizures being caused” by the “Avatar” movie, he said.

Amid rave reviews, a shattered box office record and nine Oscar nominations, the film’s flashy lights and fast-moving scenes are also raising health concerns among some cinemagoers. An Internet discussion thread at www.epilepsy.com carried more than a dozen posts from people claiming to know someone or personally experienced seizures, nausea, headaches and other physical discomforts. One message board user reported feeling dizzy, having difficulty walking and developing a massive headache after watching. Another claimed she suffered a seizure in the center of a dark, fully packed IMAX theater.

Dr. James P. Valeriano, interim chair of the department of neurology at Allegheny General Hospital in Pittsburgh, said if a person has photosensitive epilepsy, as it is called, a strong sensory overload such as a movie’s flash effects can induce a seizure.

“People that may be sensitive to this, one of the things that can bring it out is being in a theater in the dark. There’s a bright screen with dark around it, and that’s going to stick out more,” Valeriano said.

To read more, visit the Beaver County Times website.

X
West Penn Allegheny Health System
Tell us who you are:

What areas do you use on our website?*
(select more than one if it applies)











Did you find what you were looking for?


Would you refer others to our website?

Can we contact you for future questions?

CAPTCHA math question:* 7 + 6 =

Thank you for completing the West Penn Allegheny Health System website survey.
We value your feedback and comments.